Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 79, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2003, 8:24 PM CDT for Howard County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2003, 8:24 PM CDT (01:24 UTC)
- Expired
- May 31, 2003, 9:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 74 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 470 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 3647 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
090
WUUS54 KMAF 010124
SVRMAF
TXC227-010230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
823 PM CDT SAT MAY 31 2003
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HOWARD COUNTY IN WEST TEXAS
* UNTIL 930 PM CDT
* AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 2 MILES WEST OF LOMAX...OR ABOUT 7 MILES EAST
OF STANTON...MOVING NORTHEAST AT 25 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
BIG SPRING...SOUTH HAVEN...SAND SPRINGS...LOMAX...FAIRVIEW...ELBOW
AND COAHOMA
HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 65 MPH CAN BE EXPECTED
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3239 10129 3212 10128 3210 10156 3209 10168
3227 10169 3237 10166
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:58 PM CDT, 6 hours 26 minutes earlier.
Area forecast discussion, May 31, 1:58 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 158 PM CDT SAT MAY 31 2003 .SHORT TERM...TONIGHT THROUGH SUNDAY ISOLD CONVECTION CONTINUES TO DEVELOP FM GUADALUPES SOUTHEAST INTO DAVIS MOUNTAINS THIS AFTN. WATER VAPOR SHOWS SPIN NR NM BOOTHEEL HELPING DRAW SUBTROPICAL MOISTURE NWD FM MEXICO ACROSS WELL HEATED HIGHER TERRAIN. EXPECT CONVECTION TO MAINTAIN ITSELF AND EXPAND SOME AS COOL STORM OUTFLOWS PROVIDE ADDITIONAL LIFT. STRONG CONVECTIVE OUTFLOW FM CO-KS MCS EARLY THIS MORNING SURGED S ACROSS PERMIAN BASIN AND LOOKS TO BE LYING FM JAL TO CRANE TO BIG LAKE WHERE LATEST VIS SHOWING SOME CU DEVELOPING. UPSLOPE LOW LEVEL FLOW BEHIND BOUNDARY COMBINED WITH STEEP LAPSE RATES...MODERATE INSTABILITY AND CONVERGENCE ALONG OUTFLOW BOUNDARY/FNT WILL ALLOW ADDITIONAL DEVELOPMENT LATE THIS AFTN AND EVE FM SE NM ACROSS PERMIAN BASIN. HOWEVER WARM H7 TEMPS STILL IN PLACE SO EXPECT CONVECTION TO REMAIN RATHER ISOLD UNLESS STORMS CAN MERGE INTO SMALL COMPLEX. SVR THREAT EXISTS WITH ANY OF THESE STORMS GIVEN INVERTED V SOUNDING AND STEEP LAPSE RATES. ANOTHER MCS POSSIBLE OVERNIGHT ACROSS SE CO...SW KS AND TX PNHDL SO REINFORCED OUTFLOW WILL KEEP BOUNDARY FURTHER S THAN MODELS SUGGEST ON SUN. ONCE AGAIN EXPECT ISOLD CONVECTION IN MTNS WITH DEVELOPMENT POSSIBLE ALONG STALLED FNT/OUTFLOW BOUNDARY OVER CENTRAL/NRN PERMIAN BASIN. WITH LITTLE THICKNESS/H8 COOLING PROGD ADJUSTED TEMPS UPWARD MOST PLACES FOR SUN. .LONG TERM...MONDAY THROUGH SATURDAY SHRTWV ENERGY ACROSS CENTRAL PLAINS WILL FURTHER FLATTEN RIDGE ON MON. THIS WILL DRIVE ANOTHER CDFNT S INTO THE AREA KEEPING EASTERLY UPSLOPE FLOW IN PLACE. HEIGHTS DROP FURTHER THROUGH MID WEEK AS UPPER FLOW AMPLIFIES WITH RIDGE ALONG W COAST AND DEEPENING CENTRAL US TROUGH. PERSISTENT NW FLOW PATTERN BECOMES ESTABLISHED AND WITH AN ADDITIONAL BOUNDARY PROGGED ON WED...AMPLE SUPPLY OF MOISTURE AND EARLY JUNE HEATING CHCS LOOK GOOD FOR CONVECTION TO CONTINUE THROUGH FCST. EXPECT MAINLY EVENING AND NIGHTTIME COMPLEXES ROLLING OFF HIGHER TERRAIN BY END OF WEEK. MAF 68 97 69 94 / 30 30 20 20 CNM 67 99 67 96 / 20 20 20 20 MRF 61 92 59 90 / 20 20 20 20 FST 70 99 71 96 / 20 20 20 20 .MAF... TX...NONE. NM...NONE. 24
Hazardous weather outlook, May 31, 3:00 PM CDT, 5 hours 24 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING FROM THE DAVIS MOUNTAINS TO THE GUADALUPE MOUNTAINS. THESE STORMS WILL DRIFT OFF THE MOUNTAINS AND INTO THE TRANS PECOS REGION. ADDITIONAL STORM DEVELOPMENT ALONG OUTFLOW BOUNDARIES OVER THE PERMIAN BASIN WILL BE POSSIBLE. SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WIND THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY AS UPSLOPE FLOW AND OUTFLOW BOUNDARIES COMBINE TO PRODUCE MARGINALLY SEVERE STORMS OVER THE MOUNTAINOUS WEST AND INTO THE PERMIAN BASIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY THIS EVENING GENERALLY WEST OF THE PECOS RIVER.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:32 PM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| May 31, 7:49 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 56 min |
| May 31, 7:54 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 66 min |
| May 31, 8:37 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 53 min |
| May 31, 8:59 PM CDT | Flash Flood Warning | MAF | Dawson | 3 hr |
| May 31, 9:04 PM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
| May 31, 9:30 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 60 min |
| Jun 1, 2:57 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 63 min |
| Jun 1, 3:36 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 54 min |
| Jun 1, 3:40 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Jun 1, 4:05 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| Jun 1, 4:31 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| Jun 1, 5:42 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 63 min |
| Jun 1, 5:52 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 58 min |
| Jun 1, 6:54 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Martin | 66 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.